Search SAFM

Valium Withdrawal (or other Benzos)

Q:  Hi Tracy – love your guidance and insight; thanks very much! I have a client who takes Valium to sleep. What kind of drug is it, and how does it work? She wants to stop taking it. And I want to know if there is anything I can do to help her?

 

A:  Valium (generic:  diazepam) is in a class of medications called benzodiazepines. These drugs enhance the brain’s receptors for a neurotransmitter called GABA (gamma-aminobutyric acid). GABA is the most plentiful inhibitory neurotransmitter in the brain. And it also counters the brain’s most plentiful excitatory neurotransmitter called glutamate.  Valium can be excellent triage for short-term trauma or stress, but it can be quite habit-forming. Benzodiazepines are notoriously difficult to withdraw from, and you will want to encourage your client to do so slowly over a period of 2-3 months (at least – much longer if they have been taking over a year consistently).  I do recommend clients do this in consultation with their physician, especially for longer-duration usage.  Benzo withdrawal effects are pretty much a given and can be quite debilitating (e.g. insomnia, anxiety, jitteriness, restlessness, irritability, nausea, panic attack).  Hence, the importance of going slowly and getting support.

You can support your client by removing stimulants from their diet (e.g. caffeine, sugars) and recommending  calming amino acids that will help to boost natural GABA production in the brain.  In particular, I recommend

  • 400mg of l-theanine, a calming amino acid taken during high-anxiety times of day (found in small amounts in green tea as well)
  • 1000-2000mg of taurine taken twice a day (on an empty stomach) to enhance GABA uptake in the brain
  • 400mg of magnesium glycinate (or a mixed chelate form – but not carbonate, taken once or twice a day with food) to help with calming

If you have a unique client situation with these medications and need further input (or additional tools if those above aren’t enough), please be in touch!

2 Questions for “Valium Withdrawal (or other Benzos)”

  1. 1
    Mirima Zimela says:

    Do you start the supplements listed above whiles weaning the client off the benzo or after they have been weaned of the benzo?

    • 1.1
      SAFM Team says:

      Overlapping, for sure, while weaning. In many cases, the supplement support is what *makes* the remaining weaning possible. Even with optimal support, the inevitable symptoms rush can still be very challenging.

Ask a Question

Practitioner clarification questions are welcome! Please do not post personal case inquiries.